Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Memphis, TN

July 1, 2020Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 1, 2020, 6:18 AM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 6:18 AM CDT (11:18 UTC)
Expired
Jul 1, 2020, 9:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 29 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:55 AM CDTFLASH FLOODOkolona, MSREPORTS OF HOMES FLOODING IN OKOLONA.
Jul 1, 7:00 AM CDTFLASH FLOOD8 Nw Aberdeen, MSWHITELOCK RD AND EGYPT RD IMPASSABLE AND CLOSED. SEARCH AND RESCUES ACROSS THE COUNTY.
Jul 1, 7:29 AM CDTFLASH FLOOD5 Nw Aberdeen, MSWATER RESCUES UNDERWAY TO ASSIST RESIDENTS TRAPPED IN HOMES AT WHITE ROCK ROAD AND EGYPT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WGUS54 KMEG 011118
FFWMEG
MSC017-095-011430-
/O.NEW.KMEG.FF.W.0014.200701T1118Z-200701T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
618 AM CDT Wed Jul 1 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Chickasaw County in northeastern Mississippi...
  Southwestern Monroe County in northeastern Mississippi...

* Until 930 AM CDT.

* At 618 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Amory, Aberdeen, Okolona, New Wren, Prairie, Wren, Egypt, East 
  Aberdeen, Becker and Leotis.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3381 8872 3395 8890 3407 8888 3407 8862
      3383 8829 3374 8837 3376 8865

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 1 HOUR 

$$

MJ
1 follow-up statement
663 
WGUS74 KMEG 011216
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
716 AM CDT Wed Jul 1 2020

MSC017-095-011430-
/O.CON.KMEG.FF.W.0014.000000T0000Z-200701T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw MS-Monroe MS-
716 AM CDT Wed Jul 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT THIS 
MORNING FOR NORTHEASTERN CHICKASAW AND SOUTHWESTERN MONROE 
COUNTIES...

At 716 AM CDT, trained weather spotters reported flash flooding 
associated with heavy rain across the warned area. Between 2 and 4 
inches of rain have fallen. Flash flooding is ongoing. Water has 
flooded several homes in Okolona.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Amory, Aberdeen, Okolona, New Wren, Prairie, Wren, Egypt, East 
  Aberdeen, Becker and Leotis.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3381 8872 3395 8890 3407 8888 3407 8862
      3383 8829 3374 8837 3376 8865

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2 INCHES IN 1 HOUR 

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:45 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 3:45 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
345 AM CDT Wed Jul 1 2020

.DISCUSSION...

Convection continues to develop across West Tennessee near the
Tennessee River as well as Northeast Mississippi. Some locations
have picked up as much as 4-7 inches of rain. The convection
seems to be firing along an outflow boundary from previous
convection. Several CAM models show continued development along
this boundary into the morning hours. Flash flooding will continue
to be a possibility in areas that have already received a lot of
rainfall.

By 18-19Z(1-2 PM), expect an MCS(currently located across
Southeast Nebraska/Northwest Missouri)to come racing into the
Mid- South and will combine with whatever convection remains from
the morning hours. The MCS will push south through the entire area
by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall
will be the main threats.

Redevelopment of showers and thunderstorms will occur during the
overnight hours tonight as another shortwave moves through the
upper trof that is currently located over the Tennessee River
Valley. In addition, a back door cold front will begin moving into
the area. This may bring additional heavy rainfall to the areas
that are currently receiving it already. As a result, increased
chances for flash flooding may occur. However, confidence in
exactly where the development will occur is low. If confidence
increases today, a Flash Flood Watch may need to be issued for
portions of West Tennessee and Northeast Mississippi.

By Thursday, the upper trof over the Tennessee River will sink to
the southeast while the back door cold front stalls out over
Southeast Arkansas. Chances for showers and thunderstorms will be
focused across areas from Phillips County, Arkansas over to
Monroe County, Mississippi.

A weak upper level low pressure system will eventually develop
over Southern Alabama by the end of the week into the weekend.
Models show the upper low meandering around the southeast through
the weekend into early next week. This may bring increased chances
for showers and thunderstorms to Northeast Mississippi and areas
of West Tennessee near the Tennessee River during this time period.
However, confidence is low as models seem to be having a hard
time with consistency on where exactly this upper level low will
develop and track.

Overall, temperatures and humidity levels will be typical for
this time of year over the next 7 days. Highs will be in the upper
80s to lower 90s. Lows will generally be in the 70s.

KRM

&&

.AVIATION...

06Z TAF

Scattered showers and thunderstorms will be the theme through this
TAF cycle. VFR conditions however with the storms and showers
MVFR/IFR conditions can be expected. Winds 5-10kts with some
gusts to 20kts expected.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 1, 3:59 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 AM CDT Wed Jul 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
359 AM CDT Wed Jul 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across the Mid-South
today into the overnight hours. Damaging winds and localized
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices of 105 to 108 degrees will be possible Thursday
portions of East-Central Arkansas and Northwest Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jul 1, 12:20 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HEAVY RAIN       PITTSBURG LANDING       35.16N  88.32W
07/01/2020  M3.98 INCH       HARDIN             TN   MESONET

            3.98 INCHES OF RAIN HAS FALLEN AT THE SHILOH RAWS IN
            THE PAST 3 HOURS.

&&

MJ
Special weather statement, Jul 1, 12:36 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 AM CDT Wed Jul 1 2020

MSZ006-009-017-010600-
Itawamba MS-Tishomingo MS-Prentiss MS-
1236 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 1235 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Thrashers, or 7 miles southeast of
Booneville, moving southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Downed tree branches could
result in scattered power outages.

People in northern Itawamba...southern Tishomingo and Prentiss
Counties should monitor this storm closely.

LAT...LON 3437 8817 3434 8827 3441 8849 3475 8860
      3476 8831 3455 8815
TIME...MOT...LOC 0535Z 330DEG 34KT 3462 8845

MJ
Special weather statement, Jul 1, 12:58 AM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 AM CDT Wed Jul 1 2020

MSZ017-024-010645-
Itawamba MS-Monroe MS-
1258 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...

At 1257 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Fulton, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Damage to tree limbs could
result in scattered power outages.

People in Itawamba and northeastern Monroe Counties should monitor
this storm closely.

LAT...LON 3390 8823 3398 8855 3447 8854 3446 8816
TIME...MOT...LOC 0557Z 335DEG 28KT 3428 8832

MJ
Local storm report, Jul 1, 3:26 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      6 NNE JACKSON           35.70N  88.77W
07/01/2020                   MADISON            TN   PUBLIC

            UP TO 1 FOOT OF WATER COVERING CHRISTMASVILLE RD NEAR
            BERMUDA RD AND NORTHEAST MIDDLE SCHOOL.

&&

MJ
Local storm report, Jul 1, 5:23 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      4 SSE SAVANNAH          35.16N  88.22W
07/01/2020                   HARDIN             TN   LAW ENFORCEMENT

            SIGNIFICANT FLOODING NEAR THE INTERSECTION OF HIGHWAY
            69 AND HIGHWAY 226.

&&

MJ
Local storm report, Jul 1, 6:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     FLASH FLOOD      1 S HENDERSON           35.42N  88.65W
07/01/2020                   CHESTER            TN   TRAINED SPOTTER

            PART OF THE ROAD IN THE 600 BLOCK OF SIMMONS RD IS
            CAVING IN. ROAD IS CLOSED TO ALL TRAFFIC.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:41 PM CDTSpecial Weather StatementMEGTishomingo49 min
Jul 1, 12:36 AM CDTSpecial Weather StatementMEGPrentiss24 min
Jul 1, 12:58 AM CDTSpecial Weather StatementMEGItawamba47 min
Jul 1, 3:53 AM CDTAreal Flood AdvisoryMEGAlcorn, Tishomingo3 hr
Jul 1, 5:55 AM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Monroe2 hr
Jul 1, 7:07 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc, Union3 hr
Jul 1, 7:36 AM CDTFlash Flood WarningMEGLee, Monroe, Pontotoc, Union3 hr
Jul 1, 9:16 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMEGChickasaw, Lee, Monroe, Pontotoc, Union3 hr
Jul 1, 9:49 AM CDTRiver Flood WarningMEGLowndes, Monroe26 hr
Jul 1, 9:51 AM CDTRiver Flood WarningMEGMonroe11 hr
Jul 1, 9:54 AM CDTRiver Flood WarningMEGMonroe19 hr
Jul 1, 11:26 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, DeSoto, Itawamba and 10 more17 hr
Jul 1, 12:18 PM CDTAreal Flood WarningMEGChickasaw, Lafayette, Lee, Monroe, Pontotoc, Union6 hr
Jul 1, 4:58 PM CDTSpecial Weather StatementMEGYalobusha47 min
Jul 1, 5:49 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah, Tishomingo26 min
Jul 1, 5:53 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc37 min
Jul 1, 6:20 PM CDTSpecial Weather StatementMEGItawamba, Prentiss, Tishomingo25 min
Jul 1, 6:27 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Lee, Marshall, Monroe and 2 more3 hr
Jul 1, 6:29 PM CDTSpecial Weather StatementMEGMonroe46 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.